Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Des Moines, IA

April 16, 2002Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 16, 2002, 8:23 PM CDT for Pocahontas County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2002, 8:23 PM CDT (01:23 UTC)
Expired
Apr 16, 2002, 9:00 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 170123
SVRDSM
IAC151-170200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POCAHONTAS COUNTY IN NORTHWEST IOWA

* UNTIL 900 PM CDT

* AT 819 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL BUENA VISTA COUNTY...MOVING
  EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  LAURENS NOW.
  HAVELOCK NOW.
  POCAHONTAS AT 835 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

LAT...LON 4291 9491 4264 9490 4265 9447 4290 9446

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:45 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Apr 16, 2:45 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT TUE APR 16 2002

MAIN FOCUS OF THIS FCST IN SHORT TERM IS DVLPMNT OF TSTMS AND
WHETHER THEY WILL REACH SVR LIMITS.  NXT CONCERN IS TMW NGT WITH
DVLPMNT AHD OF ADVANCING WARM FNT AND COOL DOWN FOR END OF THE
WEEK.  UNSETTLED EFP FCST.

MRNG UA SHOWS CAPS ARND 10C OVR IA AND ENR NE THO THIS AFTN WRN IA
CAP LWRG TREND.  MEANWHILE GOES SOUNDINGS SPT THIS IN OBSERVED
DATA.  ETA CONTINUES TO BE MODEL OF CHOICE WITH SLOWER EVOLUTION OF
WX HWVR SUM INCREASE IN FNTL BNDRY MOVEMENT ACRS CNTRL NE ATTM.
PROBLEM ALG WITH CAP APPEARS CLOUDINESS ADVANCING NWRD AHD OF SECOND
S/W SWINGING OUT OF S/W AND DVLPG PCPN WHICH MAY SPELL DOOM FOR ANY
SHARP DVLPMNT OVR IA.  ETA MAY HAVE TREND RIGHT WITH DVLPMNT AHD OF
FNTL BNDTY LT TNGT AND AFT MIDN WITH GD FORCING INVOF FNT AND DECENT
THETAE ADVCTN.  MOISTURE IS DEFINITELY IN PLACE.  STILL WONDERING
ABT TWO DVLPMNT AREAS OK/MO AND NRN MN INTO ERN SD. UNLESS SOMETHING
DVLPS NXT FEW HRS NR ST FIGURE WILL HAVE TO WAIT FOR THE FNT.  NXT
CHANCE FOR PCPN AND PSBLE SVR TYPE WX TMW NGT AS FNT RETUNRS AS WARM
FNT AND ADVANCES ACRS ST AT MST FVRBLE TIME OF NGT FOR SUCH WX. WL
MIANLY BE NOCTURNAL EVENT THO SUM LINGERING SHWRS ERY THU MRNG.  A
FEW MORE WARM DAYS AND ABV NORMAL TEMPS THEN DOWNHILL FM THERE WITH
COOLER SYSTEM PUSHING THRU AS ON PREVIOUS RUNS.

IN LONG TERM WEAK SYSTEM MAKES IT WAY THRU THE ST ON FRI WITH AT
LEAST CHC FOR SHWRS.  CANADIAN HI ARRIVES TO SETTLE THINGS DWN FOR
WEEKEND WITH LOWS INTO THE 30S.  HWVR BY SUN NGT ANOTHER SYSTEM
DVLPS AND MOVES INTO THE AREA FOLLOWED CLOSELY BY NXT RAIN PRODUCER
WITH CHCS BOTH MON AND TUE.

.DSM...WIND ADVISORY THIS EVENING ENTIRE CWA.

FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:17 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto43 min
Apr 16, 8:28 PM CDTSevere Thunderstorm WarningDMXKossuth32 min
Apr 16, 9:06 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago39 min
Apr 16, 10:19 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto, Pocahontas41 min
Apr 16, 10:44 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.